Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 72, NWS Detroit, MI

November 19, 2021

NWS Detroit, MI issued this small craft advisory at Nov 19, 2021, 3:46 PM EST. It took effect at Nov 20, 2021, 3:00 AM EST. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2021, 3:46 PM EST (20:46 UTC)
In effect from
Nov 20, 2021, 3:00 AM EST
Expired
Nov 20, 2021, 4:00 PM EST
In force
13 hr
Issued by
NWS Detroit, MI

The text

As transmitted.

177 
WHUS73 KDTX 192046
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
346 PM EST Fri Nov 19 2021

LHZ421-441-442-200930-
/O.NEW.KDTX.SC.Y.0072.211120T0800Z-211120T2100Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-
346 PM EST Fri Nov 19 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 AM TO 4 PM EST
SATURDAY...

* WHAT...Expect sustained winds up to 20 knots from the south 
  with gusts up to 25 knots. The largest significant waves will 
  be 4 feet with a potential maximum wave height of 7 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI and Harbor 
  Beach to Port Sanilac MI.

* WHEN...The maximum winds are expected around 11 AM EST Saturday
  with the largest waves expected around 11 AM EST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

IRL
2 follow-up statements
527 
WHUS73 KDTX 200848
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
348 AM EST Sat Nov 20 2021

LHZ421-441-442-202130-
/O.CON.KDTX.SC.Y.0072.000000T0000Z-211120T2100Z/
/O.NEW.KDTX.GL.A.0014.211121T2100Z-211122T1500Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-
348 AM EST Sat Nov 20 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS
AFTERNOON...
...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

* WHAT...During the Small Craft Advisory, expect sustained winds 
  up to 20 knots from the south with gusts up to 25 knots. The 
  largest significant waves will be 4 feet with a potential 
  maximum wave height of 5 feet. During the Gale Watch, expect 
  sustained winds up to 24 knots from the west with gusts up to 
  35 knots. The largest significant waves will be 5 feet with a 
  potential maximum wave height of 7 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI and Harbor 
  Beach to Port Sanilac MI.

* WHEN...During the Small Craft Advisory, the maximum winds are 
  expected around 5 AM EST Saturday with the largest waves 
  expected around 11 AM EST Saturday. During the Gale Watch, the 
  maximum winds are expected around 10 PM EST Sunday with the 
  largest waves expected around 9 AM EST Monday.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LHZ361-362-202130-
/O.NEW.KDTX.GL.A.0014.211121T2100Z-211122T1500Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
348 AM EST Sat Nov 20 2021

...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

* WHAT...Expect sustained winds up to 31 knots from the west 
  with gusts up to 41 knots. The largest significant waves will 
  be 10 feet with a potential maximum wave height of 14 feet.

* WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque 
  Isle Lt beyond 5 NM off shore and Lake Huron from Presque Isle 
  Light to Sturgeon Point MI beyond 5NM off shore.

* WHEN...The maximum winds are expected around 11 PM EST Sunday 
  with the largest waves expected around 8 AM EST Monday.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LHZ363-462>464-202130-
/O.NEW.KDTX.GL.A.0014.211121T2100Z-211122T1500Z/
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
348 AM EST Sat Nov 20 2021

...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

* WHAT...Expect sustained winds up to 28 knots from the west 
  with gusts up to 38 knots. The largest significant waves will 
  be 9 feet with a potential maximum wave height of 13 feet.

* WHERE...Lake Huron from Sturgeon Point to Alabaster MI beyond 
  5NM off shore, Lake Huron from Port Austin to Harbor Beach 
  beyond 5NM Off Shore, Lake Huron from Harbor Beach to Port 
  Sanilac beyond 5NM Off Shore and Lake Huron from Port Sanilac 
  to Port Huron beyond 5NM Off Shore.

* WHEN...The maximum winds are expected around 1 AM EST Monday 
  with the largest waves expected around 9 AM EST Monday.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$

LHZ422-443-202130-
/O.NEW.KDTX.GL.A.0014.211121T2100Z-211122T1500Z/
Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Sanilac to Port Huron MI-
348 AM EST Sat Nov 20 2021

...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

* WHAT...Expect sustained winds up to 22 knots from the west 
  with gusts up to 35 knots. The largest significant waves will 
  be 3 feet with a potential maximum wave height of 4 feet.

* WHERE...Inner Saginaw Bay SW of Point Au Gres to Bay Port MI 
  and Port Sanilac to Port Huron MI.

* WHEN...The maximum winds are expected around 10 PM EST Sunday 
  with the largest waves expected around 8 AM EST Monday.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
298 
WHUS73 KDTX 202044
MWWDTX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Detroit/Pontiac MI
344 PM EST Sat Nov 20 2021

LHZ421-441-442-210900-
/O.EXP.KDTX.SC.Y.0072.000000T0000Z-211120T2100Z/
/O.UPG.KDTX.GL.A.0014.211121T2100Z-211122T1500Z/
/O.NEW.KDTX.GL.W.0018.211122T0000Z-211122T1500Z/
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner
Saginaw Bay-Port Austin to Harbor Beach MI-
Harbor Beach to Port Sanilac MI-
344 PM EST Sat Nov 20 2021

...GALE WARNING IN EFFECT FROM 7 PM SUNDAY TO 10 AM EST MONDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

* WHAT...Expect sustained winds up to 24 knots from the west 
  with gusts up to 35 knots. The largest significant waves will 
  be 5 feet with a potential maximum wave height of 7 feet.

* WHERE...Outer Saginaw Bay SW of Alabaster to Port Austin MI to 
  Inner Saginaw Bay, Port Austin to Harbor Beach MI and Harbor 
  Beach to Port Sanilac MI.

* WHEN...The maximum winds are expected around 10 PM EST Sunday 
  with the largest waves expected around 12 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ361>363-210900-
/O.UPG.KDTX.GL.A.0014.211121T2100Z-211122T1500Z/
/O.NEW.KDTX.GL.W.0018.211121T2100Z-211122T1500Z/
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond
5NM off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off
shore-
344 PM EST Sat Nov 20 2021

...GALE WARNING IN EFFECT FROM 4 PM SUNDAY TO 10 AM EST MONDAY...

* WHAT...Expect sustained winds up to 30 knots from the west 
  with gusts up to 41 knots. The largest significant waves will 
  be 11 feet with a potential maximum wave height of 16 feet.

* WHERE...Lake Huron from 5NM east of Mackinac Bridge to Presque 
  Isle Lt beyond 5 NM off shore, Lake Huron from Presque Isle 
  Light to Sturgeon Point MI beyond 5NM off shore and Lake Huron 
  from Sturgeon Point to Alabaster MI beyond 5NM off shore.

* WHEN...The maximum winds are expected around 11 PM EST Sunday 
  with the largest waves expected around 4 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LHZ422-443-462>464-210900-
/O.UPG.KDTX.GL.A.0014.211121T2100Z-211122T1500Z/
/O.NEW.KDTX.GL.W.0018.211122T0000Z-211122T1500Z/
Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
344 PM EST Sat Nov 20 2021

...GALE WARNING IN EFFECT FROM 7 PM SUNDAY TO 10 AM EST MONDAY...

* WHAT...Expect sustained winds up to 27 knots from the west 
  with gusts up to 36 knots. The largest significant waves will 
  be 8 feet with a potential maximum wave height of 11 feet.

* WHERE...Inner Saginaw Bay SW of Point Au Gres to Bay Port MI, 
  Port Sanilac to Port Huron MI, Lake Huron from Port Austin to 
  Harbor Beach beyond 5NM Off Shore, Lake Huron from Harbor 
  Beach to Port Sanilac beyond 5NM Off Shore and Lake Huron from 
  Port Sanilac to Port Huron beyond 5NM Off Shore.

* WHEN...The maximum winds are expected around 11 PM EST Sunday 
  with the largest waves expected around 3 AM EST Monday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LCZ460-LEZ444-210900-
/O.NEW.KDTX.SC.Y.0073.211122T0000Z-211122T1500Z/
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
344 PM EST Sat Nov 20 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 PM SUNDAY TO 10 AM EST
MONDAY...

* WHAT...Expect sustained winds up to 20 knots from the west 
  with gusts up to 31 knots. The largest significant waves will 
  be 2 feet with a potential maximum wave height of 3 feet.

* WHERE...In Lake St Clair, Lake St Clair. In Lake Erie, 
  Michigan Waters of Lake Erie from Detroit River to North Cape 
  MI.

* WHEN...The maximum winds are expected around 10 PM EST Sunday 
  with the largest waves expected around 8 PM EST Sunday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

IRL

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this small craft advisory went out at Nov 19, 3:05 PM EST, 41 minutes earlier.

Area forecast discussion, Nov 19, 3:05 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
305 PM EST Fri Nov 19 2021

.DISCUSSION...

Dry airmass in place, as the 12z DTX sounding came in with a PW
value of 0.21 inches/47 percent of normal. In fact, dry air is in
place across the entire eastern half/two thirds of the U.S., with
the ATLANTA/FFC sounding even drier, indicating a PW value of 0.07
inches, which looks like a daily record low. Modest Pacific moisture
over the Rockies and points to the west will advance to the east this
Weekend, but even with PW Values pushing half an inch on Saturday,
it appears the warm advection/isentropic ascent pattern will still
not be sufficient to saturate the column to produce measurable rain
(although can't totally rule out some high based sprinkles). Despite
the warm advection pattern already kicking in (850 MB temps near zero
by Midnight), surface winds decoupled this evening will likely allow
for a quick drop (~10 degrees) with surface dew pts currently in the
20s (although latest mav/met seem a touch aggressive with the mins),
before temperatures stabilize overnight as light southerly winds
develop and high clouds increase further. 925 MB temps around zero
tomorrow afternoon suggests highs in the low to mid 40s, even with
thicker mid clouds anticipated.

For the rest of the Weekend, good agreement amongst the majority of
the EURO ensemble members tracking low pressure (998-1002 MB) just
north of the northern Great Lakes on Sunday. The southwest-northeast
aligned moisture plume ahead of the cold front looks to just clip and
pass to our east. A progressive pattern of showers Sunday afternoon
will likely be the extent of rainfall, with amounts less than a
quarter of an inch. Colder temps and wind looks to be the bigger
impact with this storm system as we head into Monday. Excellent cold
advection and subsidence behind the impressive and deep 500 MB height
fall center (140 to 160 M at 500 MB) tracking through Lower Michigan
will result in strong winds, gusting 35+ mph as we should have at
least 40 knots of wind to work with at the 850 MB level. 850 MB temps
of -11 to -13 C settles over the Central Great Lakes on Monday, but
it appears low level winds will reside in the unfavorable northwest
direction, which should help limit lake enhanced snow showers from
making much inroads into southeast Michigan. Although we are probably
looking at mostly flurries, surface based capes around 50 J/kg
Monday afternoon could support disorganized/brief heavier activity.
With 925 MB temps around -5 C, no concern with precip type, all snow,
and good chance to stick if any heavier activity materializes, even
on low traffic secondary roads.

Longwave North American Trough axis will reach the East Coast Monday
night, with good upper level northwest confluent flow and surface
high pressure arriving for Tuesday morning over the Central Great
Lakes. Another strong warm advection pattern will then ensue for the
for mid week period. But once again, moisture will be hard to come
by, with little in the way of precipitation anticipated.

&&

.MARINE...

Moderate southwest to south/southwest flow will continue across the
local waters into Saturday as strong high pressure drifts eastward
from the northern Ohio Valley towards the Mid-Atlantic coast.
Sporadic gusts to around 25 knots will be possible late Saturday
morning through mid-Saturday afternoon across outer Saginaw Bay and
the nearshore Lake Huron waters from Port Austin to Port Sanilac,
but not consistent enough to warrant a Small Craft Advisory at this
time. The offshore winds will also keep waves confined to the 2-4
foot range as well, although periods of chop will be common.

Winds will temporarily slacken Saturday night before ramping up
again Sunday and especially Sunday night and into Monday as low
pressure developing over the upper Midwest rapidly deepens and
tracks northeast towards the northern Great Lakes. This system will
pull a strong cold front across the region flipping winds to the
northwest along with a surge of cold air. Winds to gale force across
much of the local waters will be possible during this time,
especially across the Lake Huron basin, and Gale Watches may be
issued at a later time.

&&

.PREV DISCUSSION...
Issued at 1237 PM EST Fri Nov 19 2021

AVIATION...

Surface high pressure slides aggressively through Lower MI today and
to the east tonight. Associated dry air has already forced a
shrinking field of stratocu from Lake Michigan with just a few
pockets of clouds developing with surface heating over SE MI. A
general decrease in lower clouds continues this afternoon as low
level wind becomes southwest and then south by evening. The
shrinking coverage of stratocu is replaced by thickening high clouds
tonight that lower toward 10 kft Saturday morning. Expect radar to
indicate virga which could lead to a stray sprinkle along with a few
pockets of 5 kft ceiling in the afternoon.

DTW THRESHOLD PROBABILITIES...

* None.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

DISCUSSION...SF
MARINE.......IRL
AVIATION.....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Nov 19, 4:14 AM EST, 11 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
414 AM EST Fri Nov 19 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-201000-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
414 AM EST Fri Nov 19 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-201000-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
414 AM EST Fri Nov 19 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A cold front will drop through the region Sunday night bringing gusty
northwest winds through Monday and potential for small craft
advisories and/or gale warnings.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 5:51 AM ESTSmall Craft AdvisoryDTX6 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.